Maximum principles in symplectic homology

Abstract

In the setting of symplectic manifolds which are convex at infinity, we use a version of the Aleksandrov maximum principle to derive uniform estimates for Floer solutions that are valid for a wider class of Hamiltonians and almost complex structures than is usually considered. This allows us to extend the class of Hamiltonians which one can use in the direct limit when constructing symplectic homology. As an application, we detect elements of infinite order in the symplectic mapping class group of a Liouville domain and prove existence results for translated points.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    A. Abbondandolo and M. Schwarz, On the Floer homology of cotangent bundles, Communications on Pure and Applied Mathematics 59 (2006), 254–316.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    A. Abbondandolo and M. Schwarz, Estimates and computations in Rabinowitz–Floer homology, Journal of Topology and Analysis 1 (2009), 307–405.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    M. Abouzaid, Symplectic cohomology and Viterbo’s theorem, in Free Loop Spaces in Geometry and Topology, IRMA Lectures in Mathematics and Theoretical Physics, Vol. 24, European Mathematical Society, Zürich, 2015, pp. 271–485.

    Google Scholar 

  4. [4]

    P. Albers and U. Frauenfelder, Spectral invariants in Rabinowitz–Floer homology and global Hamiltonian perturbations, Journal of Modern Dynamics 4 (2010), 329–357.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    P. Albers and W. J. Merry, Translated points and Rabinowitz–Floer homology, Journal of Fixed Point Theory and Applications 13 (2013), 201–214.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    K. Barth, H. Geiges and K. Zehmisch, The diffeomorphism type of symplectic fillings, Journal of Symplectic Geometry, to appear. arXiv:1607.03310.

  7. [7]

    P. Biran and E. Giroux, Symplectic mapping classes and fillings, unpublished manuscript (2005).

    Google Scholar 

  8. [8]

    K. Cieliebak, U. Frauenfelder and A. Oancea, Rabinowitz–Floer homology and symplectic homology, Annales Scientifiques de l’école Normale Supérieure 43 (2010), 957–1015.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    A. Fauck, Rabinowitz–Floer homology on Brieskorn manifolds, PhD. thesis, H.U. Berlin, 2016.

    Google Scholar 

  10. [10]

    D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, Vol. 224, Springer-Verlag, Berlin, 1983.

    Google Scholar 

  11. [11]

    Y. Groman, Floer theory on open manifolds, arXiv:1510.04265.

  12. [12]

    H. Hofer and D. Salamon, Floer homology and Novikov rings, in The Floer Memorial Volume, Progress in Mathematics, Vol. 133, Birkhäuser, Basel, 1995, pp. 483–524.

    Google Scholar 

  13. [13]

    J. Moser, A fixed point theorem in symplectic geometry, Acta Mathematica 141 (1978), 17–34.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    R. Chiang, F. Ding and O. van Koert, Open books for Boothby–Wang bundles, fibered Dehn twists and the mean Euler characteristic, Journal of Symplectic Geometry 14 (2014), 379–426.

    Article  MATH  Google Scholar 

  15. [15]

    R. Chiang, F. Ding and O. van Koert, Non-fillable invariant contact structures on principal circle bundles and left-handed Dehn twists, International Journal of Mathematics 27 (2016), 55p.

    Article  MATH  Google Scholar 

  16. [16]

    A. F. Ritter, Deformations of symplectic cohomology and exact Lagrangians in ALE spaces, Geometric and Functional Analysis 20 (2010), 779–816.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    A. F. Ritter, Topological quantum field theory structure on symplectic cohomology, Journal of Topology 6 (2013), 391–489.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    A. F. Ritter, Floer theory for negative line bundles via Gromov–Witten invariants, Advances in Mathematics 262 (2014), 1035–1106.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    A. F. Ritter, Circle-actions, quantum cohomology, and the Fukaya category of Fano toric varieties, Geometry & Topology 20 (2016), 1941–2052.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    D. Salamon, Lectures on Floer homology, in Symplectic Geometry and Topology (Park City, UT, 1997), IAS/Park City Mathematics Series, Vol. 7, American Mathematical Society, Providence, RI, 1999, pp. 143–225.

    Google Scholar 

  21. [21]

    D. Salamon and J. Weber, Floer homology and the heat flow, Geometric and Functional Analysis 16 (2006), 1050–1138.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    S. Sandon, On iterated translated points for contactomorphisms of R2n+1 and R2n ×S1, International Journal of Mathematics 23 (2012), 14 pp.

    MathSciNet  Article  MATH  Google Scholar 

  23. [23]

    P. Seidel, p1 of symplectic automorphism groups and invertibles in quantum homology rings, Geometric and Functional Analysis 7 (1997), 1046–1095.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    P. Seidel, A biased view of symplectic cohomology, in Current Developments in Mathematics, 2006, International Press, Somerville, MA, 2008, pp. 211–253.

    Google Scholar 

  25. [25]

    P. Seidel, Exotic iterated Dehn twists, Algebraic & Geometric Topology 14 (2014), 3305–3324.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    I. Uljarevic, Floer homology of automorphisms of Liouville domains, Journal of Symplectic Geometry 15 (2017), 861–903.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    C. Viterbo, Functors and computations in Floer homology with applications. Part II, https://doi.org/front.math.ucdavis.edu/1805.01316.

  28. [28]

    C. Viterbo, Functors and computations in Floer homology with applications, I, Geometric and Functional Analysis 9 (1999), 985–1033.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Will J. Merry.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Merry, W.J., Uljarevic, I. Maximum principles in symplectic homology. Isr. J. Math. 229, 39–65 (2019). https://doi.org/10.1007/s11856-018-1792-z

Download citation